JOURNAL ARTICLE

Dose-dense doxorubicin and cyclophosphamide followed by weekly paclitaxel with trastuzumab and lapatinib in HER2/neu-overexpressed/amplified breast cancer is not feasible because of excessive diarrhea

Chau Dang, Nancy Lin, Beverly Moy, Steven Come, Steven Sugarman, Patrick Morris, Alyson Abbruzzi, Carol Chen, Richard Steingart, Sujata Patil, Larry Norton, Eric Winer, Clifford Hudis
Journal of Clinical Oncology 2010 June 20, 28 (18): 2982-8
20479410

PURPOSE: Dose-dense doxorubicin and cyclophosphamide (AC) followed by paclitaxel and trastuzumab (PT) is feasible. Lapatinib is effective in the treatment of human epidermal growth factor receptor 2 (HER2) -positive metastatic breast cancer. We conducted a pilot study of dose-dense AC followed by PT plus lapatinib (PTL) followed by trastuzumab plus lapatinib (TL).

PATIENTS AND METHODS: Patients with stages I to III, HER2-positive breast cancer and left ventricular ejection fraction (LVEF) of > or = 50% were enrolled. Treatment consisted of AC (60 mg/m(2) and 600 mg/m(2)) for 4 cycles every 2 weeks (with pegfilgrastim 6 mg on day 2) followed by paclitaxel (80 mg/m(2)) for 12 doses weekly plus trastuzumab and lapatinib. Trastuzumab (4 mg/kg loading dose, then 2 mg/kg weekly during paclitaxel then 6 mg/kg every 3 weeks after paclitaxel) and lapatinib (1,000 mg daily) were given for 1 year. The primary end points were feasibility defined as > or = 80% patients completing the PTL phase without a dose delay/reduction and a cardiac event rate of < or = 4%.

RESULTS: From March 2007 to April 2008, we enrolled 95 patients. Median age was 46 years (range, 28 to 73 years). At a median follow-up of 22 months, 92 were evaluable. Of the 92 patients, 41 patients (45%) withdrew for PTL-specific toxicities. Overall, 40 (43%) of 92 patients had lapatinib dose reductions, and 27 (29%) of 92 patients had grade 3 diarrhea. Three patients (3%) had congestive heart failure; three patients dropped out because of significant asymptomatic LVEF decline during PTL followed by TL.

CONCLUSION: Dose-dense AC followed by PTL and then followed by TL was not feasible because of a high rate of lapatinib dose reduction, mostly caused by unacceptable grade 3 diarrhea. Lapatinib (1,000 mg/d) was not feasible combined with weekly PT.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
20479410
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"